| Catalog Number |
MCR091020 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/03/2025
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, sex, gender, weight, race, and ethnicity were not provided.Section d.2b: procode is krd/hcg.The complaint product was returned and received for evaluation and analysis.The investigation is documented below.Investigation summary: a non-sterile 1mm x 2cm cerepak freeform mini was received contained in the decontamination pouch.Visual inspection was performed.The delivery system appeared intact.No appearance of damages was observed.The embolic coil was flushed and an attempt to advance it through a lab sample microcatheter was made; however, high resistance was met.The embolic coil was inspected under the microscope.Two (2) knots were observed on the embolic coil.One at the distal end and one at the proximal end.Additionally, two kinks were observed at the distal and proximal ends.The issue reported in the complaint related to the impeded condition is confirmed based on the knots and the kinks observed on the embolic coil.These damages could be the result of an insufficient saline flush since according to risk documentation, an insufficient saline flush can be a potential failure mode that can result in resistance / friction between microcoil system and microcatheter, where excessive force could have been inadvertently applied to overcome the resistance, resulting in the damaged conditions of the coil; however, with the limited information available, this remains speculative.The observed damages could be the result of several factors, including but not limited to procedural factors present in the operating room such as operator¿s technique.A review of manufacturing documentation associated with this lot: (31345668) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no internal actions related to device manufacture or inspection.As part of johnson & johnson medtech quality process, all devices are manufactured, inspected, and released to approved specifications.It should be noted that multiple factors could cause product failure.The instruction for use (ifu) states the following: to achieve optimal performance of the detachable coil system, it is important that a continuous infusion of an appropriate flush solution be maintained.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during an endovascular embolization procedure on 03-sep-2025, as each coil listed: a 1mm x 2cm cerepak freeform mini (mcr091020 / 31345668), a 1.5mm x 2.5cm cerepak freeform mini (mcr091525 / 31216617), 1mm x 2cm cerepak freeform mini (mcr091020 / 31258390), and 1mm x 3cm cerepak freeform mini (mcr091030 / 31585342) was being advanced into the concomitant echelon¿ 10 microcatheter (medtronic), the physician encountered resistance as the coil entered the microcatheter.The physician re-sheathed the coil, checked to ensure the introducer was ¿hubbed¿ correctly within the microcatheter, confirmed the system was being flushed and tried advance the coil again.It was reported that the coil would not advance more than approximately 5 cm into the microcatheter.Each coil was placed on the back table for investigation following the case.The two coils that were available for return: 1mm x 2cm cerepak freeform mini (mcr091020) and 1.5mm x 2.5cm cerepak freeform mini (mcr091525) would not advance outside of the introducer.None of the coils were introduced into the patient¿s body.The inability of the coils to be advanced through the microcatheter did not impact the patient directly, but it did influence the physician¿s approach to treatment.For example, the physician wanted to coil a specific vessel with the 1mm x 2cm coil.When two coils pulled from trunk stock sequentially would not advance through the microcatheter, the physician pivoted to another treatment modality.There was no negative patient impact.On 10-sep-2025, additional information was received.Per the information, the issue did not result in any clinically significant delay in the procedure.The coils were re-sheathed and set on the back table.The coils did not appear to be damaged at any time.Nothing was noted to be obstructing the microcatheter.¿in fact, the physician did a run of contrast through the catheter after having issues inserting the coils to confirm there wasn¿t anything obstructing the catheter.She was also able to use liquid embolic through the same catheter.¿ the information indicated that the to complete the procedure, ¿instead of using the coils that would not advance through the catheter for embolization of the target vessels, the physician opted to either use slightly larger coils (which advanced without resistance) or use a liquid embolic (nbca).¿ two of the four (4) coils were returned and received on 23-oct-2025.Based on the result of the product analyses completed on 31-oct-2025, the reported issue related to these two products meet usfda reporting criteria under 21 cfr 803 as a "malfunction.".